DEAR DR. DONOHUE: When I turned 50, my doctor had me get a colonoscopy. I’m sorry I did. The specialist didn’t find cancer, but he found I have diverticulosis. Now I worry all the time about what’s going to happen. What is going to happen? – R.K.

ANSWER:
Most likely, nothing is going to happen.

A diverticulum is a small bulge that protrudes from the colon’s outer wall. Diverticula look like tiny soap bubbles. People don’t get them until later in life. By age 80, almost half have diverticulosis – a colon studded with diverticula – and few have or will have any symptoms from them.

The condition is common in places where grains are refined. Refining removes bran. Bran is fiber, and it serves to keep undigested food moist as it passes through the digestive tract. Without fiber, undigested food becomes rock-hard and difficult to propel through the tract. The colon has to exert great pressure to keep it moving. The increased pressure causes the colon lining to push through the colon wall and form a diverticulum on its outside wall. The evidence for a lack of fiber being the cause of diverticulosis is circumstantial, but it makes sense.

If diverticula become inflamed, that is diverticulitis, and it is most painful and often requires hospitalization.

You can prevent diverticulosis from becoming diverticulitis by increasing your fiber intake to 25 to 30 grams a day. Fresh fruit with skins, vegetables and whole grains are fiber sources. You’ll find many fiber-rich cereals with the amount of fiber listed in the nutrition information on the box. You can also buy bran cheaply at a health-food store. It’s an excellent fiber source. This is all you have to do. Stop worrying.

The booklet on diverticulosis gives a complete description of this common condition and its treatment. Readers can obtain a copy by writing: Dr. Donohue – No. 502, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: My husband and I were both taking capsules of omega-3 fatty acids – the stuff in fish oil. Then I read that people with congestive heart failure (which my husband has had) and people with diabetes (which I have) should not take it. Is this true? We stopped. – R.L.

ANSWER:
Omega-3 fatty acid might cause a rise in blood sugar. However, in Japan, a study showed that diabetics who took omega-3s had a regression of the buildup of cholesterol on their arteries.

Their blood pressure also came down, and their triglycerides fats that figure into artery clogging were reduced, all most desirable effects.

None of the users had to stop omega-3s because of blood sugar rise. Did your blood sugar go up when you took it? If it didn’t, you don’t have to stop using it. I searched long and hard for the outlawing of omega-3s for people who have or had congestive heart failure. I came up with nothing.

Omega-3s are recommended for people who have had heart attacks, so it makes me wonder if your information is correct. Would you be so kind as to send me the article you read? Heart failure being a contraindication to the use of these oils is not common knowledge.

DEAR DR. DONOHUE: I need help in determining if my husband has a condition that warrants medical attention. He is 49 years old. Every day at about the same time, when preparing to leave for work and upon returning home, he goes to the bathroom for a bowel movement and then has another one late at night. Is something wrong with him? – D.C.

ANSWER:
Three bowel movements a day is said to be normal, but it seems like a lot to me. Ask your husband what the stool is like. Is it liquid? How much does he pass with each evacuation? Does it feel to him like he cannot completely empty his rectum each time? Has he been losing weight? Does he feel ill?

Just to play things safe, I’d ask him to see the family doctor and to be prepared to answer those questions I asked.

DEAR DR. DONOHUE: I have asked 10 medical professionals this question, but none could answer it. I go to the beach often (on the Gulf of Mexico). Can salt in the water get through the skin, as do medicines in patches, like the nicotine and estrogen patches? I have high blood pressure. Could the saltwater be keeping it high? I never swallow it. – G.S.

ANSWER:
The medicines in skin patches are specially treated so they can penetrate the skin.

If any salt in saltwater gets through the skin and into the blood, it has to be such an infinitesimal amount that it has no effect on blood pressure.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.

Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.